question-icon

What Causes Severe Neck Cramps While On Eltroxin?

default
Posted on Tue, 10 Oct 2017
Question: i have thyroid problem in 2005 after that they advice that i have to take pill of eltroxin 100 mcg in every day.that time my age was 26 yrs now i am age of 37 yrs and taking tablets. my t3 t4 are normal and tsh report is low 0.036 my endocrinologist said to stop the pill so i stop the pillls when i stop the pill i have eye fluttering and my heart beat was irregular and some times i have sever back neck cramps what can i do for that
doctor
Answered by Dr. Prof. Kunal Saha (2 hours later)
Brief Answer:
Electrolyte imbalance likely cause. Do not abruptly discontinue Eltroxin.

Detailed Answer:
Thanks for asking on HealthcareMagic.

I have gone carefully through your query and understand your concerns. Under no circumstance should you abruptly discontinue the Eltroxin that you have been taking for so many years. The dose needs gradual tapering. You need to de-escalate to 75mcg per day and keep taking it for a month or two following which you should retest. If the levels of TSH are still quite low, you can de-escalate further. But abrupt discontinuation would complicate the matters.

It seems that somehow you have developed an electrolyte imbalance and that could be the cause for the mentioned presentations. I would insist you to take juicy fruits like citrus fruits. They contain plenty of potassium which should help in proper functioning of the muscles and in reduction of the cramps. You also need to increase total fluid (water) intake and to take plenty of ORS (oral rehydration solution) to replenish the lost fluids and salts.

Let me know if I could help further.

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Prof. Kunal Saha

General & Family Physician

Practicing since :1954

Answered : 4471 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
What Causes Severe Neck Cramps While On Eltroxin?

Brief Answer: Electrolyte imbalance likely cause. Do not abruptly discontinue Eltroxin. Detailed Answer: Thanks for asking on HealthcareMagic. I have gone carefully through your query and understand your concerns. Under no circumstance should you abruptly discontinue the Eltroxin that you have been taking for so many years. The dose needs gradual tapering. You need to de-escalate to 75mcg per day and keep taking it for a month or two following which you should retest. If the levels of TSH are still quite low, you can de-escalate further. But abrupt discontinuation would complicate the matters. It seems that somehow you have developed an electrolyte imbalance and that could be the cause for the mentioned presentations. I would insist you to take juicy fruits like citrus fruits. They contain plenty of potassium which should help in proper functioning of the muscles and in reduction of the cramps. You also need to increase total fluid (water) intake and to take plenty of ORS (oral rehydration solution) to replenish the lost fluids and salts. Let me know if I could help further. Regards